Missouri, 2018

Winter Weather in Missouri, February 10 to 11, 2018

February 10 to 11, 2018 · NWS SGF · 8 events in 8 counties and zones

A prolonged period of freezing drizzle occurred over southern Missouri on February 10-11, 2018. 20 were common across must of southwest Missouri.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
12
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A prolonged period of freezing drizzle occurred over southern Missouri on February 10-11, 2018. Ice accretions of 0.10 to 0.20 were common across must of southwest Missouri. The precipitation initially began as patchy freezing drizzle during the early morning hours of February 10 and then became more widespread by midday, continuing into Sunday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 10, 2:52 AM CST, 8 minutes earlier.

Area forecast discussion, Feb 10, 2:52 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
252 AM CST Sat Feb 10 2018

...Freezing Drizzle and Light Wintry Mix Today Through Early
Sunday Morning...

.SHORT TERM...(Today through Sunday)
Issued at 229 AM CST Sat Feb 10 2018

The cold front has moved through the entire area overnight. As of
3 AM, the freezing line was generally near Anderson to Nixa to
Mountain Grove to Salem and slowing moving southward. Temperatures
were already in the lower 20s across central Missouri. Radar
shows areas of very light precipitation mainly in the form of
freezing drizzle with some small pockets of light freezing rain
showers.

We expect this off and on freezing drizzle to continue through
much of the morning into the afternoon. We will be expanding the
winter weather advisory for the area because of the threat of
light wintry mix and potential travel impacts. Models show an
uptick in precipitation developing by late afternoon into the
evening across the area. Most of the area will see additional
light freezing rain showers with occasional light sleet mixing
in. There will be a better chance for some light snow mixing in
further north across portions of eastern Kansas into central
Missouri.

There are no big changes in the overall forecast or amounts. We
expect everywhere will see a thin glaze of freezing rain with
amounts generally between a tenth of an inch to up to two tenths
at isolated locations. There may be a light coating of light sleet
or light snow with the best chance of accumulating light snow
being closer to the Highway 54 corridor where up to one inch could
fall. All the light wintry weather will exit the region from east
to west during Sunday morning.

.LONG TERM...(Sunday night through Friday)
Issued at 229 AM CST Sat Feb 10 2018

Cold weather will linger through Monday morning with a nice
warming trend for the middle of next week. The region will become
in a westerly to southwesterly flow and above average weather. Temperatures
will approach the upper 50s and lower 60s by Wednesday. Another
cold front moves into the region by late next week along with an
unsettled weather pattern with disturbances riding along near the
frontal boundary. Rain chances will increase and depending on the
position of the front and cold air on the back side of the front,
some light wintry weather may be possible too.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)

Pilots flying in and out of the southwest Missouri airports can
expect MVFR ceilings tonight and into tomorrow. There will also be
areas of drizzle and freezing drizzle that develops, which could
lead to some reduced visibilities.

Surface winds will be light and from the northeast, with the
passage of a cold front. The drizzle and low ceilings will
continue into tomorrow night as well.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory from noon today to 9 AM CST Sunday for
     MOZ096>098-104>106.

     Winter Weather Advisory until 9 AM CST Sunday for MOZ055>058-
     066>071-077>083-088>095-101>103.

KS...Winter Weather Advisory until 9 AM CST Sunday for KSZ073-097-101.

&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Cramer
Hazardous weather outlook, Feb 10, 2:59 AM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Springfield MO
259 AM CST Sat Feb 10 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
259 AM CST Sat Feb 10 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited excessive cold risk.
  Elevated ice accumulation risk.
  Limited snow risk.

DISCUSSION...

Areas of freezing drizzle and spotty light freezing rain will
continue through much of the day. A second round of a wintry mix
of freezing drizzle, light sleet, and light snow is expected to
develop late this afternoon into the evening and last through
early Sunday morning. General ice accumulations between one and
two tenths of an inch are possible. Areas north of I-44 receiving
a dusting to 1 inch of snow. Hazardous travel conditions on
untreated and secondary roads are likely this weekend across the
region.

Wind chills in the single digits are expected today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind chills in the single digits are expected at times this
weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Griffin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Christian

When
February 10, 3:00 AM CST to February 11, 11:00 AM CST
Where
Christian forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Reported by
Department of Highways
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

A prolonged period of freezing drizzle resulted in ice covered roads. This lead to a number of accidents and slide off's. One fatality occurred on highway 65 in Ozarks Missouri, when the driver lost control on the ice covered road.

Winter Weather, Polk

When
February 10, 3:00 AM CST to February 11, 9:00 AM CST
Where
Polk forecast zone
Injuries
0 direct, 2 indirect
Reported by
Department of Highways
Coordinates
37.617, -93.400 (the zone’s center; the record gives no point)

Several accidents were reported with minor to moderate injuries as vehicles slid off roadways.

Winter Weather, Webster

When
February 10, 3:00 AM CST to February 11, 12:00 PM CST
Where
Webster forecast zone
Injuries
0 direct, 1 indirect
Reported by
Department of Highways
Coordinates
37.281, -92.876 (the zone’s center; the record gives no point)

Numerous accidents across the county due to icy roads. A vehicle on Old Mill Road 2.5 miles west of Marshfield slid off the road and hit a tree with minor injuries to the driver.

Winter Weather, Jasper

When
February 10, 3:00 AM CST to February 11, 9:00 AM CST
Where
Jasper forecast zone
Injuries
0 direct, 4 indirect
Reported by
Department of Highways
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

Numerous accidents were reported around the county, several with minor to moderate injuries.

Winter Weather, Texas

When
February 10, 3:00 AM CST to February 11, 3:00 PM CST
Where
Texas forecast zone
Injuries
0 direct, 1 indirect
Reported by
Department of Highways
Coordinates
37.317, -91.965 (the zone’s center; the record gives no point)

An accident occurred on MO 137, 3 miles south OF Raymondville when a vehicle slid off the roadway due to ice conditions and overturned. Occupant sustained minor injuries.

Winter Weather, Barry

When
February 10, 3:00 AM CST to February 11, 9:00 AM CST
Where
Barry forecast zone
Reported by
Newspaper
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

Numerous vehicles slid off roadways due to icy conditions.

Winter Weather, Taney

When
February 10, 5:00 AM CST to February 11, 3:00 PM CST
Where
Taney forecast zone
Injuries
0 direct, 1 indirect
Reported by
Department of Highways
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

Numerous accidents due to ice covered roads. A moderate injury was reported on highway 65 one half mile south of Ridgedale when vehicle slid off the roadway.

Winter Weather, Greene

When
February 10, 10:00 AM CST to February 11, 9:00 AM CST
Where
Greene forecast zone
Injuries
0 direct, 1 indirect
Reported by
Department of Highways
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Numerous accidents due to ice covered roads with minor injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Christian2018-02-1042MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730812, 730822, 730823, 730824, 730826, 730829, 730821, 730819.